Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2020, 6:35 PM CDT for Polk County, Saint Croix County, Wisconsin. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2020, 6:35 PM CDT (23:35 UTC)
- Expired
- Jul 18, 2020, 7:09 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Polk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:45 PM CDT | HAIL 1.25 | 5 Sw Nye, WI | |
| Jul 18, 6:56 PM CDT | HAIL 1 | 1 Ne Nye, WI | |
| Jul 18, 6:56 PM CDT | HAIL 1.25 | 1 Ene Osceola, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2513 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WUUS53 KMPX 182335
SVRMPX
WIC095-109-190030-
/O.NEW.KMPX.SV.W.0076.200718T2335Z-200719T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT Sat Jul 18 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Croix County in west central Wisconsin...
South central Polk County in northwestern Wisconsin...
* Until 730 PM CDT.
* At 634 PM CDT, a severe thunderstorm was located over Scandia, or
23 miles northeast of St. Paul, moving east at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Osceola around 650 PM CDT.
Somerset around 700 PM CDT.
New Richmond around 710 PM CDT.
Star Prairie around 715 PM CDT.
Other locations impacted by this severe thunderstorm include East
Farmington, Deronda, Osceola Airport, Huntington, New Richmond
Airport, Nye and Wanderoos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4505 9243 4510 9275 4515 9276 4517 9275
4519 9277 4521 9275 4529 9276 4533 9270
4536 9270 4537 9237
TIME...MOT...LOC 2334Z 277DEG 20KT 4523 9285
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
BORGHOFF3 follow-up statements
262
WWUS53 KMPX 182347
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
647 PM CDT Sat Jul 18 2020
WIC095-109-190030-
/O.CON.KMPX.SV.W.0076.000000T0000Z-200719T0030Z/
St. Croix WI-Polk WI-
647 PM CDT Sat Jul 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...
At 647 PM CDT, a severe thunderstorm was located near Scandia, or 25
miles north of River Falls, moving east at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Osceola around 650 PM CDT.
Somerset around 700 PM CDT.
New Richmond around 710 PM CDT.
Star Prairie around 715 PM CDT.
Other locations impacted by this severe thunderstorm include East
Farmington, Deronda, Osceola Airport, Huntington, New Richmond
Airport, Nye and Wanderoos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4505 9243 4510 9275 4515 9276 4517 9275
4519 9277 4521 9275 4529 9276 4533 9270
4536 9270 4537 9237
TIME...MOT...LOC 2347Z 277DEG 20KT 4522 9275
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
CEO954
WWUS53 KMPX 190001
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Sat Jul 18 2020
WIC095-109-190030-
/O.CON.KMPX.SV.W.0076.000000T0000Z-200719T0030Z/
St. Croix WI-Polk WI-
701 PM CDT Sat Jul 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...
At 701 PM CDT, a severe thunderstorm was located over Star Prairie,
or 24 miles north of River Falls, moving east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central St. Croix and south central Polk Counties, including the
following locations... Huntington, New Richmond Airport, Nye,
Wanderoos and Deronda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4511 9242 4511 9257 4520 9263 4528 9266
4536 9265 4537 9237
TIME...MOT...LOC 0001Z 274DEG 32KT 4521 9251
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
CEO272
WWUS53 KMPX 190009
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Sat Jul 18 2020
WIC095-109-190019-
/O.CAN.KMPX.SV.W.0076.000000T0000Z-200719T0030Z/
St. Croix WI-Polk WI-
709 PM CDT Sat Jul 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. CROIX AND
SOUTH CENTRAL POLK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Wisconsin.
LAT...LON 4511 9242 4511 9257 4520 9263 4528 9266
4536 9265 4537 9237
TIME...MOT...LOC 0007Z 277DEG 20KT 4520 9244
$$
CEOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:34 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 18, 5:34 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Sat Jul 18 2020
.UPDATE...For 00Z Aviation discussion below
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 230 PM CDT Sat Jul 18 2020
Steamy conditions are found across much of southern Minnesota
this afternoon in the warm sector ahead of the approaching
front. Said front, along with a residual outflow boundary from
nocturnal convection, are expected to be the foci for strong to
severe thunderstorm redevelopment in the next few hours. Given
mid/upper 70s dewpoints in the warm sector, which are contributing
to MLCAPES circa 4500-5000 J/kg over west central MN, combined
with effective shear values around 45 knots, supercellular storm
modes are expected at onset. This will mean storms will be capable
of damaging winds and very large hail, given steep H7-H5 lapse
rates of 8.5 C/km. The greatest potential for tornadoes will be
along the boundary. As the event evolves this evening, activity
will likely congeal into an line of storms with continuing
damaging wind potential. There is still some uncertainty with
convective evolution over east central Minnesota, but at this
point the SPC Enhanced Risk area looks to be the favored area for
the storms to track between 23Z and 03Z.
The shortwave trough ejecting eastward from the Dakotas will help
to push the boundaries/convection east tonight, yielding a dry
forecast for Sunday with some reprieve from the humidity. Expect
high temps on Sunday from 80-85 degrees with dewpoints mixing into
the 55-60 degree range during the afternoon under a relatively
brisk northwest wind.
.LONG TERM...(Monday through Saturday)
Issued at 230 PM CDT Sat Jul 18 2020
Semi-zonal flow continues through much of the upcoming week, with
the latter portion featuring a building mid-level ridge as a trough
dips into the Pacific Northwest. This will yield near-normal
temperatures through mid-week, moderating to around 10 degrees above
normal from Thursday into the weekend as the ridge builds.
Precipitation chances will be tied to shortwaves traversing the
progressive flow, which right now look to arrive on Monday and
Tuesday and Thursday through Friday. At this point the NBM-
generated POPS of 30-40 percent during those time frames looked
sufficient.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 535 PM CDT Sat Jul 18 2020
Expect shower and thunderstorms to become more widespread across
east central MN into west central WI early this evening. Primary
sites expected to be impacted are KMSP-KRNH-KEAU. Ceilings/visibility
will dip into the MVFR category with storms, with the potential
for strong winds and large hail as well. South/southwest winds
shift to the west/northwest with the frontal passage. Gusts in the
20-25 knot range develop by Sunday afternoon.
KMSP...Still expecting showers/thunderstorms to become more
widespread near the site between 00Z and 03Z. Wind gusts to around
40 knots and large hail are potential threats.
/OUTLOOK FOR KMSP/
Mon...VFR. WSW wind 5 kts.
Tue...VFR. Chc TSRA/MVFR. SSE wind 5-10 kts.
Wed...VFR. SW wind 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for Chippewa-Dunn-Eau
Claire-Pepin-Pierce-St. Croix.
MN...Excessive Heat Warning until 9 PM CDT this evening for Anoka-
Blue Earth-Brown-Carver-Dakota-Hennepin-Le Sueur-Martin-
McLeod-Nicollet-Ramsey-Redwood-Renville-Rice-Scott-Sibley-
Waseca-Washington-Watonwan-Wright.
Heat Advisory until 9 PM CDT this evening for Chippewa-Chisago-
Faribault-Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-
Meeker-Sherburne-Steele-Yellow Medicine.
&&
SHORT TERM...LS
LONG TERM...LS
AVIATION...LSHazardous weather outlook, Jul 18, 12:50 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1250 PM CDT Sat Jul 18 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1250 PM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms are expected to develop again this afternoon into the evening. There is an Enhanced Risk of severe storms for much of west central and central Minnesota into far west central Wisconsin, with a Slight Risk of severe storms across the remainder of the outlook area. The greatest severe risks are very large hail and strong wind gusts, with a small risk of a tornado as well. Heavy rainfall will also accompany the stronger storms. Heat indices this afternoon will top out from 100 to 110 degrees across much of central and southern Minnesota and west central Wisconsin. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are occasional chances for thunderstorms Monday night through Friday. The threat for severe weather next week is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, Jul 18, 6:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL FOREST LAKE 45.27N 92.98W
07/18/2020 M1.00 INCH WASHINGTON MN LAW ENFORCEMENT
&&
TDHLocal storm report, Jul 18, 6:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 NE BLAINE 45.19N 93.20W
07/18/2020 M1.00 INCH ANOKA MN PUBLIC
PICTURE ON FACEBOOK.
&&
TDHLocal storm report, Jul 18, 6:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 3 W FOREST LAKE 45.27N 93.05W
07/18/2020 M0.88 INCH ANOKA MN PUBLIC
PICTURE ON TWITTER.
&&
TDHLocal storm report, Jul 18, 6:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 4 SW FOREST LAKE 45.23N 93.04W
07/18/2020 M1.00 INCH ANOKA MN TRAINED SPOTTER
&&
TDHLocal storm report, Jul 18, 6:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL FOREST LAKE 45.27N 92.99W
07/18/2020 M2.00 INCH WASHINGTON MN STORM CHASER
PICTURE ON TWITTER. SEVERAL LARGE STONES.
&&
TDHLocal storm report, Jul 18, 6:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 SSW FOREST LAKE 45.25N 93.00W
07/18/2020 M1.00 INCH WASHINGTON MN TRAINED SPOTTER
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:36 AM CDT | Special Weather Statement | MPX | Polk | 39 min |
| Jul 18, 3:43 AM CDT | Special Weather Statement | MPX | Dunn, Pepin, Pierce | 32 min |
| Jul 18, 3:44 AM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 46 min |
| Jul 18, 4:15 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 29 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.